MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number 1CX*FX15E
Medical Device Problem Code Filtration Problem (2941)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 01/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D4: udi - the udi is not required for the reported product code/lot number combination, however the di portion was provided.The actual device was returned to the manufacturing facility for evaluation.Visual inspection revealed no defects.The actual sample, after having been rinsed and dried, was subjected to another visual inspection.No anomalies were revealed.The actual sample was built into a circuit with tubes and bovine blood was circulated in it and the pressure drop was determined at each flow rate.The obtained values were verified to meet manufacturing specifications.The bovine blood was then circulated in the actual sample for 6 hours.There was no generation of obstruction in the device.After the circulation test, the actual sample was flushed with saline solution.Subsequent visual inspection of the actual sample confirmed that there was no clot formation.A review of the additional information provided was conducted with no relevant findings.A review of the device history record and product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.There is no evidence that this event was related to a device defect or malfunction.The investigation results verified that the actual sample was the normal product.The exact cause of the reported event cannot be definitively determined based on the available information.The device labeling does address the potential for such an event in the instruction for use (ifu) with statements such as the following: (1) do not reduce heparin during circulation.Otherwise, blood clotting might occur; and (2) adequate heparinization of the blood is required to prevent it from clotting in the system.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported that the capiox device clotted off during cardiopulmonary bypass.Follow up communication with the user facility confirmed the following information: the product was changed out; reported blood loss was about 200ml; there was a nine minute delay; and the procedure was completed successfully.Additional information was provided by the chief perfusionist on 1/26/2017: the patient was a (b)(6) male.He had a bsa of 2.37 and he was quite muscular.Thirty thousand units of heparin was given at 10:40 am.At 10:53 an act was drawn and it was 383 seconds (low).Five minutes later the anesthesia resident gave another ten thousand units of heparin and the ensuing act was 440 seconds.We were ready to go on bypass.The perfusionist put an extra five thousand units in the prime.This patient had been in house and on a heparin drip for days.While the surgeon cannulated and checked the vein nearly fifty minutes passed.We went on bypass at 11:30 and the first act on bypass was 425.We cross clamped the aorta at 11:35.Eight hundred fifty ccs of cardioplegia was in by 11:39.Over a few minutes the flow dropped from 4.7 liters per minute to 1.0 liter per minute.The centrifugal pump was ramped up to 3500 rpms-maximum flow.It was suspected that the cannula may have been damaged by the cross clamp, or worse yet, that the aorta had been dissected by the clamp.The anesthesia attending looked at the echo, and saw no dissection.The surgeon looked at the cannula and felt it, saying that the cannula was not the problem.They quickly came off bypass, clamped the lines and started changing out the oxygenator.The inlet and outlets of the oxygenator were clamped and cut.It was re-primed, de-aired and then back on bypass.While i was changing out the oxygenator, anesthesia was ventilating the patient as the surgeon performed open chest massage.They packed the head in ice, and even before we came off, maximum cooling was started.We had initially begun to cool to 32 degrees, then began cooling to 24 degrees.After about nine minutes, the pump was back on.Using the fx-15 keeps prime very low (755 ccs), using 100% oxygen keeps saturations high, and co2 was in the high 40's so cerebral perfusion was good.Packing the head in ice and ventilating with open chest massage got some flow to the brain.The rest of the case was uneventful.The perfusionist took off 1,800 ccs with a hemoconcentrator.By 8:30 pm the patient was extubated.

Brand Name
CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6358296
Report Number9681834-2017-00023
Device Sequence Number19226729
Product Code DTZ
UDI-Device Identifier04987350701183
UDI-Public04987350701183
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue Number1CX*FX15E
Device Lot Number160806
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/15/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2017
Initial Report FDA Received Date02/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age51 YR